Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Suffering from depression. Taking oleanz and getting side effect. Should I continue it?

DOCTOR OF THE MONTH - Dec 2014
Dec 2014
User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 4563 Questions
Question
why the tablet oleanz taken and the side effects, should the patients continue to take it.

he has been suffering from dipression for last 12 years.
Posted Thu, 18 Apr 2013 in Depression
 
 
Answered by Dr. Seikhoo Bishnoi 13 minutes later
Hello
Welcome to Health Care Magic

Oleanz or Olanzapine is a Antipsychotic drug. It belongs to Second Generation or Atypcal Antipsychotic group. It is second generation because it don't cause Parkinsonian movements side effects. It act by acting on Serotonin Dopamine Receptors or also called as SDA.

It is mainly used in Psychotic disorders like Acute Psychosis, Schizophrenia etc.
It is also used in low doses as Mood Stabilizer drug in Mania of Bipolar Disorder.
In resistant cases of depression it has great effects. If it has been prescribed by a qualified psychiatrist then patents should continue to take it.

It is over all a safe drug and has few side effects as Sedation, excessive sleepiness, increased appetite and elevation of lipid parameters, weight gain. Some other side effects are there but they are non significant. So if you have to take it for long, start doing exercise and take high fiber in diet in order to decrease the risk of weight gain.

Hope I cleared your doubt.
Thanks

Dr. Seikhoo Bishnoi, MD
(Psychiatrist)


Above answer was peer-reviewed by
 
Follow-up: Suffering from depression. Taking oleanz and getting side effect. Should I continue it? 3 hours later
Thanks Doctor,

will these people have the tendency to commit suicide or co any harmful things to others. Is it curable.

Regards.
 
 
Answered by Dr. Seikhoo Bishnoi 18 minutes later
Hello again

Risk of suicide and self harm is higher in patients of Depressive Disorder as compared to general population. Any suicidal intent, idea or threat should be taken seriously in patients of Depression.

Causing harm to others is not very common in patients of Depression. In depression alone there is no violent behavior.

Depression is treatable. With proper treatment from good Psychiatrist symptoms improvement is seen. Treatment is needed for long time for 1st episode at least for 6 months and for 2nd episode 1-1.5 years and for recurrent depression at least continuous for 2 years.

Thanks, Hope I cleared your doubt, if you have more queries you can ask again. If satisfied with answer please review.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
 
Follow-up: Suffering from depression. Taking oleanz and getting side effect. Should I continue it? 15 minutes later
Thanks Doctor,

1. should he take the tablet oleanz life long?
2. Can he work and behave like a normal person?
3. Will it affect the life expectancy.

Regards.
 
 
Answered by Dr. Seikhoo Bishnoi 9 minutes later
Hello again

- No need of taking life long, Oleanz in patients of depression is usually prescribed only to control depressive symptoms. Once patients symptoms come under control it is gradually tapered. Patient need to take conventional antidepressants only.

- Yes of course he can work and behave like normal person. But strong compliance to medicines is necessary in order to get fast improvement.

- Oleanz causes improvement in symptoms and over all it should increase the life expectancy of a depressive patient. But excessive weight gain is a side effect so patient should be warned to exercise daily.

Thanks
Dr. Seikhoo Bishnoi
Above answer was peer-reviewed by
 
Follow-up: Suffering from depression. Taking oleanz and getting side effect. Should I continue it? 30 minutes later
Thanks Doctor,

Could you please answer the below

what is the differences between Psychotic disorders like Acute Psychosis, Schizophrenia etc and Bipolar Disorder as you have mentioned earlier.

As you said above the 1st episode at least for 6 months, 2nd episode 1-1.5 year and for recurrent depression at least continuous for 2 year. It means that it can be re-occurring and during the treatment can he do his regular office work.

have asked regarding the life expectancy in comparison with the normal person.

Is this hereditary.

Can he have a normal married life.

Thanks & Regards.
 
 
Answered by Dr. Seikhoo Bishnoi 13 minutes later
Psychotic disorders are the disorders in which individual is not aware of his/her mental condition or in simple terms insight about illness is absent. There is gross deviation from reality. These disorders occur due to abnormality in thinking and perception. They are difficult to treat like Schizophrenia.

Bipolar disorder is a mood disorder. In bipolar disorder either patient show symptoms of Depression (lower side) or mania (higher side of mood). Violent behavior may be seen in mania but they are manageable easily as compared to Psychotic patient.

Depression is an episodic illness. It tend to occur again if treatment is not taken properly. There is risk of occurring depression again even if individual returns to baseline after treatment. But during the treatment patient can go for work, function normally in social and personal life. But that depends upon presenting features also. A lot of people around us have depression in mild to moderate form. Depression is the cost of our modern life style.

Life expectancy as compared to normal person is less because of risk of self harm, risk of cardiac diseases, risk of accidents etc.

Depression is not definitely hereditary but it tend to run in families. Children of parents of depression have risk higher than normal population to develop depression.

Normal married life can't be commented without seeing patient directly. But I will advise that marriage should be discouraged until he return to base line. He is not able to take decision at present.

Hope I cleared your doubt.

Thanks
Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
 
Follow-up: Suffering from depression. Taking oleanz and getting side effect. Should I continue it? 43 hours later
Thanks a lot, Could you please advice.

What is baseline?

Currently patient is taking Oleanz 10mg at night and a tablet for anxiety in the morning still the patient is irregular to work(has taken 1 week leave in the month of XXXXXXX 2013, feb 2013 and now on medical leave for one month). As I said earlier he is suffering from past 12 years and has gone for a MRI scan though he is taking medicines(Oleanz and tablet for anxiety) as advised by the doctor.

he has following

Social withdrawal
suspiciousness
Deterioration of personal hygiene
doesn't react much.
Depression
Oversleeping
Odd or irrational statements
Forgetful; unable to concentrate
Extreme reaction to criticism
Strange use of words or way of speaking

Any possibility for complete recovery?

why he is still like this even after taking the medicines?

the reasons for the MRI scan?

Regards.
 
 
Answered by Dr. Seikhoo Bishnoi 1 hour later
Hello again

When patient on treatment returns to a state which is symptom free and in which he/she can function normal in social, occupational and personal domain then that state can be labelled as baseline state.

The symptoms you have mentioned can occur in Depression with psychotic symptoms or rarely they may be due to Schizophrenia. The symptoms of social withdrawal, suspiciousness, deteriorated personal hygiene, depressed mood, poor social interaction, irrational talks, poor concentration, rejection sensitivity, new words or new way of speaking may be seen in Schizophrenia.

See chances of complete recovery are theoretically nil. With medicines he can return to normal functioning, but complete recovery is rare in most of Psychiatric disorders.

He is still having symptoms even on medicines. The reason may be poor drug compliance on the part of patient, Insufficient drug dosing. The drugs take time to act. Usually 8-12 weeks time is needed for a drug to show its action.

MRI scan is usually not indicated in Psychiatric disorders. But it depends upon Psychiatrist as he might be suspecting some organic lesion.

Hope I cleared your doubt, If you have more questions you can ask again.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor